Alert archive / California / Wind Advisories in 2020

Wind Advisory 16, NWS Reno, NV

November 18, 2020Mono County, California

NWS Reno, NV issued this wind advisory at Nov 18, 2020, 3:33 AM PST for Mono County, California. It took effect at Nov 18, 2020, 4:00 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 3:33 AM PST (11:33 UTC)
In effect from
Nov 18, 2020, 4:00 AM PST
Expired
Nov 18, 2020, 6:00 PM PST
In force
14 hr
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2791 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
724 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS75 KREV 181133
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
333 AM PST Wed Nov 18 2020

CAZ073-190000-
/O.NEW.KREV.WI.Y.0016.201118T1200Z-201119T0200Z/
/O.CON.KREV.HW.W.0004.000000T0000Z-201118T1200Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
333 AM PST Wed Nov 18 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

* CHANGES...Wind Advisory Issued.

* WHAT...Southwest winds 20 to 30 mph with gusts 45-50 mph.

* WHERE...Mono County.

* WHEN...High Wind Warning expires at 4 AM PST which will be
  replaced by the Wind Advisory until 6 PM PST this evening.

* IMPACTS...Winds will lull as light precipitation moves through
  this morning but will become gusty again this afternoon. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The best thing to do is prepare ahead of time by making sure you 
have extra food and water on hand, flashlights with spare 
batteries and/or candles in the event of a power outage.

&&

$$

NVZ004-190000-
/O.NEW.KREV.LW.Y.0052.201118T1200Z-201119T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
333 AM PST Wed Nov 18 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR
PYRAMID LAKE...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-181245-
/O.CON.KREV.WI.Y.0015.000000T0000Z-201118T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
333 AM PST Wed Nov 18 2020

...WIND ADVISORY REMAINS WILL EXPIRE AT 4 AM PST THIS MORNING...

Winds have diminished this morning and the Wind Advisory will be
allowed to expire as scheduled. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
570 
WWUS75 KREV 181232
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
432 AM PST Wed Nov 18 2020

CAZ073-190200-
/O.CON.KREV.WI.Y.0016.000000T0000Z-201119T0200Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
432 AM PST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... 

* CHANGES...None.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Mono County.

* WHEN...Until 6 PM PST this evening.

* ADDITIONAL DETAILS...Winds will lull some this morning as light
  precipitation moves through the area. However they will 
  increase and become strong and gusty again this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The best thing to do is prepare ahead of time by making sure you 
have extra food and water on hand, flashlights with spare 
batteries and/or candles in the event of a power outage.

&&

$$

NVZ004-190000-
/O.CON.KREV.LW.Y.0052.000000T0000Z-201119T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
432 AM PST Wed Nov 18 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected. Waves 2 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 18, 3:00 AM PST, 33 minutes earlier.

Area forecast discussion, Nov 18, 3:00 AM PST, 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
300 AM PST Wed Nov 18 2020

.SYNOPSIS...

A winter storm will continue to provide valley rain and higher
elevation snow today. Travel impacts can be expected across the
Sierra and over passes in northeast California. Gusty winds will
continue today but not at the level that was seen yesterday.
Temperatures will fall closer to average today through the weekend.

&&

.DISCUSSION...

An intense high wind event which registered max winds gusts in the
70-80+ mph range along Highway 395/I580 is winding down through
Lassen County and western Nevada as spillover rainfall moves in.

The incoming moisture plume will be shadowed in Mono County as it
moves through this morning so mainly looking at about 0.10-0.15"
of precipitation for areas east of Highway 395 in Mono County. As
such, winds will lull early morning before becoming gusty again
this afternoon but not like yesterday (mainly around 45-50 mph).
As such, will allow the High Wind Warning to expire in Mono County
as scheduled and replace with a Wind Advisory through the day.

The brunt of the moisture associated with this storm is impacting
the Tahoe Basin with spillover rainfall starting to reach into Reno
and down through the Carson Valley. Snow levels are roughly about
5,000-5,500' feet through Lassen County and fluttering around
lake level in the Tahoe Basin. Travel delays and numerous chain
controls are in place across the Sierra so be sure to check with
CalTrans and NDOT for the latest road conditions.

The period of the heaviest precipitation will continue this morning
through mid-afternoon before tapering this evening. Additional
heavy, wet snow accumulations of around 4-8" is possible above 7000'
with up to around a foot along the crest in the Tahoe Basin. Lesser
amounts of 5-10 inches are possible for the Mono County crest.

A mix of rain and snow with a couple of inches of slushy
accumulation will be possible for locations down to 5000-5500 feet
in Lassen/Plumas Counties, most likely on Wednesday as colder air
filters into that area. Areas around Lake Tahoe and for Truckee may
also see a light slushy inch or two. The last remnant showers should
taper off after about midnight with lighter winds prevailing.
Fuentes

For Thursday and beyond, there were no changes. A weak trough is
still forecast to move through the region Thu-Fri with a few
lingering snow showers across far northeast CA/northwest NV. Winds
will turn more north-northeast late Thursday into Friday and
usher in drier air. The winds will become very light easterly by
Saturday as a shortwave ridge moves across the area. Temperatures
will be cool in this pattern, about 5-10 degrees below normal.
Mixing and ventilation will be more limited too, especially Saturday
with the light winds and warming aloft under the ridge.

For next week, the pattern continues to be progressive but
confidence is increasing in no major storms for our area. Much of
the energy remains to the north across the Pacific Northwest with
many of the model solutions ranging from dry and mild to a couple of
weak systems brushing the area and maybe bringing some light
precipitation to northeast CA and northern NV. The drier solutions
would be milder with more seasonal temperatures, while the slightly
farther south trajectories would be on the cooler side. Thanksgiving
is still more than a week away, so continue to monitor the forecast
if you have travel plans. Hohmann

&&

.AVIATION...

...Northern Sierra including KTVL/KTRK...

Snow levels have fallen to around 5000 feet in Lassen and Plumas
Counties and around 6000 feet in the Tahoe Basin early this
morning. As such, snow was reducing visibility to IFR and these
conditions will likely persist through the morning with the snow
becoming more showery in the afternoon. A slushy 1-2 inches may
accumulate on the runways. However, temperatures will continue to
hover near or just above freezing, keeping much of the accumulation
on non-paved and exposed surfaces. Widespread terrain obscurement
and LLWS due to strong winds aloft will keep travel into the Tahoe
Basin very difficult if not impossible for much of the day. Snow
showers will taper tonight although moderate ridge level winds will
keep some LLWS potential into the evening.

...Eastern Sierra and far western NV including KRNO/KCXP/KMEV/KMMH...

Rain will continue for the far western NV terminals this morning and
then taper to isolated showers this afternoon. MVFR conditions this
morning will improve after 18Z as the rain intensity diminishes.
Snow showers/brief MVFR CIGS/VSBYS will be more intermittent at KMMH
as shadowing persists down in the Eastern Sierra of Mono County.
Gusty winds and LLWS will persist today and early tonight for all
areas with surface gusts 30-40 kts common. Strong ridge level winds
over the Sierra (gusts 70kt+) will continue to produce widespread
moderate turbulence today and this evening, gradually improving
overnight into Thursday morning as winds slowly back off.

...Basin and Range including KLOL/KNFL...

These areas will see much lighter precipitation with few impacts
from rain or snow. It will be quite windy and turbulent today with
gusts 30-35 kts. Winds will improve later this evening and shift
more northerly Thursday.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 4 AM PST early this morning NVZ001.

     Winter Storm Warning until 6 PM PST this evening NVZ002.

     Lake Wind Advisory until 4 PM PST this afternoon for Pyramid
     Lake in NVZ004.

CA...Winter Weather Advisory until 6 PM PST this evening above 5500
     feet in CAZ071.

     Flash Flood Watch until 4 AM PST early this morning CAZ071.

     High Wind Warning until 4 AM PST early this morning CAZ073.

     Wind Advisory until 6 PM PST this evening CAZ073.

     Winter Storm Warning until 6 PM PST this evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.